Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Jul 29, 2021, 12:49 PM MDT for Sandoval County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 12:49 PM MDT (18:49 UTC)
- Expired
- Jul 29, 2021, 1:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
550 WWUS85 KABQ 291849 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 1249 PM MDT Thu Jul 29 2021 NMZ203-204-211-291915- Far Northwest Highlands-Northwest Highlands-Jemez Mountains- 1249 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO ARRIBA AND NORTH CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over Cuba, moving west at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be likely with this storm. Locations impacted include... Cuba and La Jara. This includes Highway 550 between Mile Markers 60 and 84. && LAT...LON 3612 10678 3593 10687 3603 10729 3622 10720 TIME...MOT...LOC 1848Z 106DEG 14KT 3606 10699 $$ Guyer
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:56 AM MDT, 53 minutes earlier.
Area forecast discussion, Jul 29, 11:56 AM MDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1156 AM MDT Thu Jul 29 2021 .AVIATION... 18Z TAF CYCLE Main focus for shower and thunderstorm activity today will be over the northern and western mountains, with the greatest coverage likely to favor areas along the NM/AZ border. Mtn obscurations are expected with heavy rainfall producing storms. KGUP was the only terminal site with enough confidence to include a TEMPO group for this TAF cycle. A gusty southeast wind is forecast for the Rio Grande Valley, including KABQ, KAEG and KSAF terminals, late this afternoon and early evening, but did not go as aggressive as the GFS/LAV are suggesting. Primarily VFR and calm conditions are expected after 06Z, although an isolated shower or storm cannot be ruled out similar to last night, along with localized dense fog in the Moreno Valley/KAXX airport. DPorter && .PREV DISCUSSION...249 AM MDT Thu Jul 29 2021... .SYNOPSIS... Daily rounds of showers and thunderstorms continue, and the potential for locally heavy rainfall and flash flooding continues to be a concern each day. Storm coverage through the remainder of the work week will favor central and western New Mexico, but a front entering eastern New Mexico late Saturday will help to increase storm chances across the area again. Sunday will likely be the most active day of the next week and flash flooding will become an increasing concern. Daily rounds of storm activity also continue into early next week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH FRIDAY)... Colliding outflow boundaries have assisted the overnight convection from the Rio Grande Valley westward as well as the nose of stronger winds aloft pushing into eastern NM, but this activity was slowly decreasing as it approached the Arizona border. Even a light shower was observed at the Sunport. H2O vapor imagery indicates a much broader area of mid level drying was advancing over eastern and into central NM this morning, which supports the idea western NM will be the most active area today/tonight where heavy rainfall and potential for flash flooding is most likely. That said, heavy rainfall is possible from any storm today through Friday. Patchy fog hasn't been reported so far this morning and may need to do a quick update if it does. Storm motion will be from southeast to northwest today and tonight but is forecast to be about 10-20 mph as opposed to the slower movement seen in past days. Showers and storms Friday may be fewer overall, with the western and northern mountains favored for rain. Highs won't change much from day to day and will be close to average for the end of July. LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)... The H5 high remains centered over OK Friday night and into Saturday while the monsoon moisture plume remains focused across western NM and AZ. A backdoor cold front does begin to nose into northeastern NM Saturday afternoon likely around 18Z. There are some placement differences amongst the models in where this front sets up Saturday afternoon, but it does look to stay north of the I-40 corridor. This front helps to reintroduce moisture and lift to the northeast and may also provide the focus for a few strong to severe thunderstorms. Models indicate moderate instability of around 1500-2000 J/kg of MLCAPE with 0-6km bulk shear values of 30-35 knots along this boundary. Won't rule out the potential for hail and damaging winds in addition to the typical monsoon heavy rain hazards. The front makes progress through the remainder of the eastern plains Saturday night and into early Sunday morning, and as the moisture plume focuses over NM, PWATs soar back up to around 1.1" to 1.3" across the area. Sunday will likely be one of the most active days of the forecast period with widespread showers and thunderstorms and an increasing threat for flash flooding. By Monday evening, the H5 high reorganizes over SW AZ, and it will continue to stay to our west through the remainder of the week. Daily rounds of showers and thunderstorms will continue through the next week, but the high does inch eastward each day. As it does so, the moisture will be pushed eastward, and western NM will likely start to see decreasing storm chances. There are some disagreements in the models in where the high ends up by the middle to end of next week. The GFS and Canadian build a 596 dam high square over NM which significantly decreases PoPs and increases temperatures. The ECMWF is similar, but also shows an easterly wave moving westward that keeps some moisture in place across southern NM. Whichever way this pans out, a break in the monsoon action does seem possible by late next week. 15 && .FIRE WEATHER... The upper high centered over KS today will slowly become elongated stretching from CO through KS Friday and Saturday, then becomes oriented from north to south over the Rockies early next week. Showers and storms are expected to be most active over western NM today through Friday, where the most widespread wetting rain will be focused. Cell motion today and tonight will be from southeast to northwest, while becoming slightly more south to north Friday. Locally heavy rain with potential for flash flooding will be possible with any storm. The Northeast and East Central Plains will continue to see few to no showers and storms through Friday. Higher chances for wetting rain do return to that part of the state this weekend, as a front pushes in from the north. Combined with the ridge axis extending through NM, convection is anticipated to become more widespread across the entire forecast area Sunday and Monday. High temperatures through Saturday will be close to normal then cool below average Sunday through Tuesday. Lows will be a few degrees warmer than average. Vent rates today will be good to excellent for most locales, but diminish to fair to poor over central and western NM by Saturday. Mid to late next week may become drier over western NM with high Haines returning to the northwest third to half of of the state as the upper high center reorganizes over AZ and western NM. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 46
Hazardous weather outlook, Jul 29, 3:06 AM MDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 306 AM MDT Thu Jul 29 2021 NMZ201>241-301100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 306 AM MDT Thu Jul 29 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall is possible across central and western portions of the area this afternoon and evening, where localized areas of flash flooding may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy rainfall is possible across central and western portions of the area Friday and Saturday, where localized areas of flash flooding may occur. A few strong to severe thunderstorms may be possible Saturday across the northeast. Storm coverage and the threat for flash flooding becomes more widespread on Sunday. Locally heavy rainfall and flash flooding will continue to be a daily concern through early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 15
In the hours before
Local storm report, Jul 29, 9:05 AM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 AM MDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD 4 ESE NORTH VALLEY 35.16N 106.56W
07/27/2021 BERNALILLO NM FIRE DEPT/RESCUE
*** 1 FATAL ***
ALBUQUERQUE FIRE/RESCUE REPORTED 2 PEOPLE
CAUGHT IN FLOOD WATERS IN ARROYOS. ONE
PERSON WAS ABLE TO ESCAPE THE FLOOD WATERS.
THE OTHER PERSONS BODY WAS RECOVERED ON JULY
28. THE LOCATION REPORTED HERE WAS WHERE THE
PERSON WAS PULLED INTO THE ARROYO DURING THE
STORM CAUSING HEAVY RAINFALL AND FLOODING.
&&Local storm report, Jul 29, 12:21 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1221 PM MDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD 4 ESE NORTH VALLEY 35.16N 106.56W
07/27/2021 BERNALILLO NM FIRE DEPT/RESCUE
CORRECTS TIME OF 520AM TO 520PM FOR PREVIOUS
FLASH FLOOD REPORT FROM 4 ESE NORTH VALLEY.
*** 1 FATAL *** ALBUQUERQUE FIRE/RESCUE
REPORTED 2 PEOPLE CAUGHT IN FLOOD WATERS IN
ARROYOS. ONE PERSON WAS ABLE TO ESCAPE THE
FLOOD WATERS. THE OTHER PERSONS BODY WAS
RECOVERED ON JULY 28. THE LOCATION REPORTED
HERE WAS WHERE THE PERSON WAS PULLED INTO
THE ARROYO DURING THE STORM CAUSING HEAVY
RAINFALL AND FLOODING.
&&Special weather statement, Jul 29, 12:47 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1247 PM MDT Thu Jul 29 2021 NMZ205-206-291915- West Central Plateau-West Central Mountains- 1247 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY UNTIL 115 PM MDT... At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near Gallup, moving northwest at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be likely with this storm. Locations impacted include... Gallup, Red Rock State Park, Mentmore, Allison, Rock Springs and Church Rock. This includes Interstate 40 between Mile Markers 12 and 26. && LAT...LON 3549 10855 3529 10864 3539 10897 3559 10885 TIME...MOT...LOC 1847Z 113DEG 18KT 3543 10872 Guyer
Special weather statement, Jul 29, 12:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1249 PM MDT Thu Jul 29 2021 NMZ203-204-211-291915- Far Northwest Highlands-Northwest Highlands-Jemez Mountains- 1249 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO ARRIBA AND NORTH CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over Cuba, moving west at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be likely with this storm. Locations impacted include... Cuba and La Jara. This includes Highway 550 between Mile Markers 60 and 84. && LAT...LON 3612 10678 3593 10687 3603 10729 3622 10720 TIME...MOT...LOC 1848Z 106DEG 14KT 3606 10699 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:06 PM MDT | Special Weather Statement | ABQ | Sandoval | 24 min |
| Jul 28, 6:32 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Jul 28, 7:53 PM MDT | Areal Flood Advisory | ABQ | Cibola | 112 min |
| Jul 29, 12:47 PM MDT | Special Weather Statement | ABQ | McKinley | 28 min |
| Jul 29, 1:13 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Jul 29, 1:20 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 115 min |
| Jul 29, 1:49 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 116 min |
| Jul 29, 1:58 PM MDT | Flash Flood Warning | ABQ | Sandoval | 2 hr |
| Jul 29, 2:00 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Jul 29, 3:31 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 119 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.